Link to Problems for Discussion
Quinine poisoning presents a unique toxicological syndrome comprising cardiovascular quinidine-like effects, visual loss, CNS signs and cinchonism (tinnitus, paraesthesiae, ataxia). Treatment of arrhythmias is similar to that for tricyclic antidepressants. Visual changes usually resolve but in a small group of patients lead to permanent loss of vision.
Quinine has a quinidine-like action on the heart. It acts as a class 1a antiarrhythmic drug and blocks sodium channels in cardiomyocytes and cardiac conducting tissue. The mechanism for the visual and CNS effects is not known. Visual loss is due to a direct toxic effect on the retina (i.e. is not secondary to vascular effects).
Quinine is well absorbed and has high bioavailability.
Quinine has a volume of distribution of 12 L/kg.
Quinine is hepatically metabolised but has some renal clearance. Plasma half-life in therapeutic use is 4-6 hours but in overdose is greater than 24 hours. As the half- life increases the proportion that is excreted in the urine increases. Renal clearance is increased with acidification of the urine, however acidification is contraindicated due to adverse cardiac effects.
Quinine crosses the placenta and is a teratogen causing permanent blindness and deafness in the foetus.
Quinine produces the following effects in acute poisoning
The ECG changes are similar to those that occur with quinidine and TCA overdose with prolongation of the QRS and QT intervals. More severe poisoning may lead to heart block, torsade de pointes and hypotension.
Visual changes may appear after the patient awakes or up to 24 hours after ingestion.
The retinal vascular changes are secondary to retinal toxicity. Thus, although the appearance mimics retinal ischaemia, vasodilators and interference with sympathetic nerve supply are NOT helpful.
Tinnitus, dizziness and deafness occur frequently and may be helpful in making the diagnosis in some patients. These changes usually resolve though permanent deafness in children exposed to quinine in utero may occur.
Patients are often sedated and in addition may have seizures. Unconsciousness usually resolves fairly rapidly.
The syndrome of cinchonism describes all the above plus patients may report
Blood concentrations may be of prognostic significance though are unlikely to alter management. Toxicity is likely in patients with concentrations over 10 mg/L at 4 hours post ingestion. Severe toxicity, visual changes and arrhythmias, are likely with concentrations over 15 mg/L at 4 hours post ingestion. As the treatment is unaltered by the measurement, urgent blood tests are not warranted. Patients should have their ECG measured urgently, a prolonged QRS or QT interval warrants monitoring for at least 24 hours.
In patients with unconsciousness and ECG changes the diagnosis of quinine poisoning is suggested by fixed dilated pupils (see also differential diagnosis of coma, seizures and arrhythmias).
Includes maintenance of the airway and ventilation, IV access and fluids.
Activated charcoal should be given to all patients ingesting more than 20 to 30 mg/kg. Repeat doses of activated charcoal appear to increase clearance. The increase in clearance is more than that obtained with haemodialysis or haemoperfusion.
There is no evidence that any treatment alters the outcome of visual changes.
The increase in clearance that can be obtained with charcoal haemoperfusion is not likely to improve outcome significantly. Forced acid diuresis is contraindicated even though it may increase clearance. Repeated doses of activated charcoal increase clearance more than extracorporeal elimination procedures.
Patients should be observed until ECG changes have resolved. Long term sequelae include deafness and blindness. Approximately half the patients will develop visual symptoms. Of these, half will develop total blindness and of these, half will have permanent visual defects. Complete blindness as a long term result is unusual. Visual defects may improve over weeks. All patients with initial visual signs or symptoms should have formal field testing carried out weeks after their overdose to exclude any permanent visual defect. These may not be apparent to the patient.
Lockey D, Bateman DN. Effect of oral activated charcoal on quinine elimination. Br.J.Clin Pharmacol. 1989;27(1):92-4. (full text)
Prescott LF, Hamilton AR, Heyworth R. Treatment of quinine overdosage with repeated oral charcoal. Br.J.Clin.Pharmacol. 1989;27(1):95-7. (full text)
Boland ME, Roper SMB, Henry JA. Complications of quinine poisoning. Lancet 1985;i:384-385.
Bateman DN, Blain PG, Woodhouse KW, Rawlins MD, Dyson H, Heyworth R, Prescott LF, Proudfoot AT. Pharmacokinetics and clinical toxicity of quinine overdosage: lack of efficacy of techniques intended to enhance elimination. Q J Med 1985 Feb;54(214):125-31
Bradberry SM, Vale JA. Multiple-dose activated charcoal: a review of relevant clinical studies. J Toxicol Clin Toxicol 1995;33(5):407-16
Grattan-Smith TM, Gillis J, Kilham H. Quinine poisoning in children. Med.J.Aust. 1987;147(2):93-5.
Dyson EH, Proudfoot AT, Bateman DN. Quinine amblyopia: is current management appropriate? J Toxicol Clin Toxicol 1985-86;23(7-8):571-8
Clemessy JL, Angel G, Borron SW, Ndiaye M, Le Brun F, Julien H, Galliot M, Vicaut E, Baud FJ.Therapeutic trial of diazepam versus placebo in acute chloroquine intoxications of moderate gravity. Intensive Care Med. 1996 Dec;22(12):1400-5.